A Closer Look at Cancer-Associated Venous Limb Gangrene

Warfarin-induced venous limb gangrene (VLG) in patients with cancer with deep-vein thrombosis (DVT) is an uncommon, poorly understood complication of anticoagulant therapy. While warfarin and other vitamin K antagonists have been implicated in the development of VLG because they impair synthesis of the vitamin K-dependent coagulation factors – the most common complication of which is bleeding – there is limited information about the clinical features and pathogenesis of this syndrome.

In a recent study published in Blood, Theodore E. Warkentin, MD, BSc, from the Departments of Pathology and Molecular Medicine at McMaster University in Hamilton, Ontario, and his colleagues evaluated 10 patients with cancer-associated severe VLG to better characterize the clinical and laboratory picture of this rare and unpredictable condition.1

All of the patients had metastatic cancer and cancer-associated disseminated intravascular coagulation (DIC) and were being evaluated for suspected heparin-induced thrombocytopenia (HIT). In eight patients, the diagnosis of cancer was not known or suspected at initial DVT presentation. The researchers hypothesized that warfarin-induced VLG would be associated with marked thrombin generation (determined by elevated thrombin-antithrombin (TAT) complexes) together with severe deficiency of the natural anticoagulant protein C.

“The patients with VLG in this study exhibited a novel, clinically distinct syndrome,” the authors noted, including “warfarin-associated supratherapeutic international normalized ratio (INR; median = 6.5) at onset of limb ischemia, rising platelet count during heparin anticoagulation, and platelet fall (median = 69%) after stopping heparin.”

They also found that VLG occurred in the same limb with recent or concurrent symptomatic DVT. When both lower limbs had DVT, the limb with the most recent DVT, or the one with the greatest burden of thrombosis, was the one that developed VLG.

Despite an elevated INR, thrombin generation persisted, indicated severe protein C depletion. “This clinical picture thus strongly resembles that of heparin-induced thrombocytopenia–associated VLG associated with warfarin therapy,” Dr. Warkentin and authors explained. “Those patients also develop venous limb ischemic necrosis after stopping heparin and during warfarin therapy associated with a supratherapeutic INR, and those patients also develop acral limb ischemic necrosis in the same limb with a recent DVT.”

There is one key difference between patients in the present study and those with HIT-associated VLG,: Blood samples from HIT patients contain heparin-dependent platelet-activating antibodies, whereas the patients with warfarin-associated VLG had negative testing for HIT antibodies. This indicates that the hypercoagulable state in HIT is the result of procoagulant effects of HIT antibodies, rather than the pathobiologic consequences of cancer.

Ultimately, for a patient with warfarin failure with evidence for DIC, vitamin K antagonist therapy should not be re-administered due to the risk of limb loss.

“The hypercoagulable state of malignancy has been documented for more than a century, yet it seems we continue to find new manifestations,” wrote Alok A. Khorana, MD, from Cleveland Clinic, in an editorial accompanying the paper by Dr. Warkentin and colleagues.2 “Regardless of whether this is truly a clinically distinct syndrome or not, the lethal complication of warfarin-associated venous gangrene is a grave complication of which clinicians should be aware.”

While Dr. Khorana listed the “exhaustive chart review” and “comprehensive” hemostatic testing as strengths of the current report, he did note some weaknesses with how the 10 patients were selected: “If only those patients who are being worked up for HIT (the entry point for study inclusion) are sought out, then necessarily the ‘syndrome’ will include only those patients with an ‘HIT-like’ presentation. This process would exclude patients, for instance, with venous gangrene but without thrombocytopenia.” Also, because Dr. Warkentin et al. included only patients with malignancy, he added, “it is unclear whether a similar picture exists in patients without malignancy.”


References

  1. Warkentin TE, Cook RJ, Sarode R, et al. Warfarin-induced venous limb ischemia/gangrene complicating cancer: a novel and clinically distinct syndrome. Blood. 2015;126:486-93.
  2. Khorana AA. The wacky hypercoagulable state of malignancy. Blood. 2015;126:430-1.

SHARE